×

zbMATH — the first resource for mathematics

A note on Thue’s equation over function fields. (English) Zbl 0820.11019
Let \(K\) be a function field of dimension 1 and genus \(g\) over the algebraically closed field \(k\) of characteristic zero. Let \(S\) be a finite subset of the valuations of \(K/k\). Denote by \({\mathcal O}_ S\) the ring of \(S\)-integers of \(K\). Let \(F\in K[X, Y]\) be a form of degree \(n\geq 3\) with distinct roots in \({\mathcal O}_ S\), and let \(0\neq \mu\in {\mathcal O}_ S\).
The authors show that all solutions of the Thue equation \[ F(x,y)= \mu \qquad \text{in} \quad x,y\in {\mathcal O}_ S \] satisfy \[ H(x, y,1)\leq {\textstyle {14 \over n}} H(F)+ {\textstyle {3\over n}} H(\mu, 1)+ 2g+| S|-1. \] This upper bound improves the bounds of R. C. Mason [Diophantine equations over function fields (London Math. Soc. Lect. Note Ser. 96) (Cambridge Univ. Press 1984; Zbl 0533.10012)]. The proof refines Mason’s approach by using an averaging argument.
Applications of the main result to diophantine approximation of algebraic functions are given, as well.
Reviewer: I.Gaál (Debrecen)

MSC:
11D57 Multiplicative and norm form equations
11D75 Diophantine inequalities
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Gill, B. P.: An analogue for algebraic functions of the Thue-Siegel theorem. Ann. Math. Ser. 2,31, 207-218 (1930). · JFM 56.0188.04 · doi:10.2307/1968091
[2] Mason, R. C.: Diophantine Equations over Function Fields. London Math. Soc. Lect. Note Series,96. Cambridge: Univ. Press. 1984. · Zbl 0533.10012
[3] Osgood, C. F.: An effective lower bound on the ?Diophantine approximation? of algebraic functions by rational functions. Mathematika20, 4-15 (1973). · Zbl 0269.10017 · doi:10.1112/S0025579300003570
[4] Schmidt, W. M.: On Osgood’s effective Thue theorem for algebraic functions. Comm. Pure Appl. Math.29, 759-773 (1976). · Zbl 0333.10019 · doi:10.1002/cpa.3160290616
[5] Schmidt, W. M.: Thue’s equation over function fields. J. Austr. Math. Soc. Ser. A25, 385-422 (1978). · Zbl 0389.10019 · doi:10.1017/S1446788700021406
[6] Serre, J. P.: Local Fields. Berlin-Heidelberg-New York: Springer. 1979. · Zbl 0423.12016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.